Alert archive / South Dakota / Flash Flood Warnings in 2014
Flash Flood Warning 1, NWS Aberdeen, SD
NWS Aberdeen, SD issued this flash flood warning at May 26, 2014, 6:33 PM CDT for Hand County, Hyde County, South Dakota. It was in force for 3 hr. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 26, 2014, 6:33 PM CDT (23:33 UTC)
- Expired
- May 26, 2014, 9:30 PM CDT
- In force
- 3 hr
- Issued by
- NWS Aberdeen, SD
- Area
- Storm-based polygon
- Flood severity
- None
Counties Hand County, SD, Hyde County, SD
The radar
The Aberdeen radar (KABR), 130 km from the middle of the area, began a volume at 23:35 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 26, 6:45 PM CDT | FLASH FLOOD | 6 Ssw Ree Heights, SD | STANDING WATER AROUND HIS PROPERTY WITH HIS ROAD UNDER 3 FEET OF WATER. ESTIMATED RAINFALL AROUND 5 INCHES. |
| May 26, 6:55 PM CDT | HEAVY RAIN 5.5 | 7 Ssw Ree Heights, SD | AREA CREEKS ARE RUNNING FULL |
| May 26, 7:22 PM CDT | FLASH FLOOD | 7 W Miller Dale Colony, SD | A FEW INCHES OF WATER OVER SEVERAL ROADS. OBSERVER MEASURED 2.68 INCHES OF RAIN WITHIN AN HOUR AND A HALF. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this flash flood warning; the first came 12 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Aberdeen, SD (KABR), launched 12:00Z, 11.6 hours before the alert went out and 84 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 458 J/kg
- Mixed-layer CIN
- -116 J/kg
- Mixed-layer LCL
- 917 m above ground
- 0-6 km bulk shear
- 7 kt
- 0-1 km storm-relative helicity
- -11 m²/s²
- 0-3 km storm-relative helicity
- 17 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
658 WGUS53 KABR 262333 FFWABR SDC059-069-270230- /O.NEW.KABR.FF.W.0001.140526T2333Z-140527T0230Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE ABERDEEN SD 633 PM CDT MON MAY 26 2014 THE NATIONAL WEATHER SERVICE IN ABERDEEN HAS ISSUED A * FLASH FLOOD WARNING FOR... EAST CENTRAL HYDE COUNTY IN CENTRAL SOUTH DAKOTA... WEST CENTRAL HAND COUNTY IN CENTRAL SOUTH DAKOTA... * UNTIL 930 PM CDT * AT 626 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED SLOW SOUTHWARD MOVING THUNDERSTORMS WITH VERY HEAVY RAINFALL ACROSS THE WARNED AREA. RADAR ESTIMATED THAT 2 TO 4 INCHES OF RAINFALL HAVE OCCURRED. * RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH FLOODING TO OCCUR. PRECAUTIONARY/PREPAREDNESS ACTIONS... DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS SAFELY. && LAT...LON 4451 9921 4431 9904 4435 9937 4451 9935 $$
2 follow-up statements
983 WGUS73 KABR 270022 FFSABR FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE ABERDEEN SD 722 PM CDT MON MAY 26 2014 SDC059-069-270230- /O.CON.KABR.FF.W.0001.000000T0000Z-140527T0230Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ HYDE SD-HAND SD- 722 PM CDT MON MAY 26 2014 ...FLASH FLOOD WARNING REMAINS IN EFFECT FOR WEST CENTRAL HAND AND EAST CENTRAL HYDE COUNTIES UNTIL 930 PM CDT... AT 655 PM CDT...THE PUBLIC REPORTED THUNDERSTORMS WITH VERY HEAVY RAINFALL HAD MOVED ACROSS THE WARNED AREA. A RAINFALL AMOUNT OF 5.50 INCHES WAS REPORTED 7 MILES SOUTHWEST OF REE HEIGHTS WITH AREA CREEKS RUNNING FULL. RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH FLOODING TO OCCUR. PRECAUTIONARY/PREPAREDNESS ACTIONS... DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS SAFELY. && LAT...LON 4451 9921 4431 9904 4435 9937 4451 9935 $$ MOHR
646 WGUS73 KABR 270231 FFSABR FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE ABERDEEN SD 931 PM CDT MON MAY 26 2014 SDC059-069-270244- /O.EXP.KABR.FF.W.0001.000000T0000Z-140527T0230Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ HYDE SD-HAND SD- 931 PM CDT MON MAY 26 2014 ...THE FLASH FLOOD WARNING THAT WAS IN EFFECT FOR WEST CENTRAL HAND AND EAST CENTRAL HYDE COUNTIES WILL BE ALLOWED TO EXPIRE AT 930 PM CDT... EXCESS RUNOFF FROM HEAVY RAIN HAS ENDED OVER THE WARNED AREA. STREAMS AND CREEKS IN THE WARNED AREA HAVE RECEDED OR WERE BEGINNING TO RECEDE...ENDING THE FLOOD THREAT. IF FLOODING HAS BEEN OBSERVED... PLEASE REPORT IT TO YOUR LOCAL LAW ENFORCEMENT AGENCY. LAT...LON 4451 9921 4431 9904 4435 9937 4451 9935 $$ MOHR
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Aberdeen, SD wrote its last area forecast discussion before this flash flood warning went out at May 26, 3:31 PM CDT, 3 hours 2 minutes earlier.
Area forecast discussion, May 26, 3:31 PM CDT, 3 hours 2 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE ABERDEEN SD 331 PM CDT MON MAY 26 2014 .SHORT TERM...TONIGHT THROUGH WEDNESDAY NIGHT A FRONTAL BOUNDARY REMAINS NEARLY STATIONARY FROM WEST TO EAST ACROSS THE CENTRAL PART OF THE CWA. SCATTERED SHOWERS AND THUNDERSTORMS HAVE DEVELOPED ALONG AND TO THE SOUTH OF IT...AND ARE MOVING VERY LITTLE. THE PRECIPITATION IS FORMING MOSTLY DUE TO DECENT INSTABILITY...BUT LITTLE IN THE WAY OF SHEAR EXISTS...SO NOT EXPECTING ANY SEVERE WEATHER. BIGGER CONCERN IS THE POTENTIAL FOR SOME LOCALLY HEAVY RAINFALL DUE TO THE LACK OF MOVEMENT OF THE STORMS. HOWEVER...CANNOT REALLY PINPOINT ANY PARTICULAR LOCATIONS WHERE THIS COULD HAPPEN...AND SO FAR AMOUNTS HAVE NOT BEEN TOO HIGH DUE TO THE PULSING OF THE STORMS. THE PRECIPITATION WILL COME TO AN END AROUND OR SHORTLY AFTER SUNSET DUE TO THE LOSS OF DAYTIME HEATING. UPPER LEVEL RIDGING BEGINS TO BUILD OVER THE REGION LATER TONIGHT AND WILL REMAIN DOMINANT THROUGH THE END OF THE SHORT TERM PERIOD. MODELS HINTING AT A SHORTWAVE TRACKING ACROSS NORTH DAKOTA TUESDAY NIGHT BEFORE THE RIDGE GETS FULLY BUILT...SO DID LEAVE A SMALL POP IN JUST ACROSS THE NORTHERN CWA FOR THAT TIME. OTHERWISE...FAIRLY WARM TEMPERATURES ALOFT SHOULD HINDER ANY CONVECTIVE DEVELOPMENT UNDER THE RIDGE. WITH THE BUILDING OF THE UPPER RIDGE...WILL SEE FAIRLY WARM TEMPERATURES THE NEXT COUPLE OF DAYS. HIGHS IN THE 80S WILL BE COMMON ON TUESDAY...THEN IN THE MID 80S TO LOWER 90S ON WEDNESDAY. .LONG TERM...THURSDAY THROUGH MONDAY DECENT AGREEMENT AMONG MODELS THROUGH THE LONG TERM PORTION OF THE FORECAST LEADS TO HIGHER THAN NORMAL FORECASTER CONFIDENCE. THE PERIOD BEGINS WITH AN UPPER LEVEL TROUGH ALONG THE WEST COAST AND AN AMPLIFIED RIDGE OVER THE NORTHERN PLAINS. DECENT SOUTHERLY FLOW ALONG THE FRONT RANGE OF THE ROCKIES WILL BRING LLM AND VERY WARM TEMPERATURES INTO THE DAKOTAS AND MINNESOTA. HIGHS ON THURSDAY AND FRIDAY SHOULD EASILY WARM INTO THE 80S...AND PERHAPS THE LOWER 90S. HOWEVER CONDITIONS WILL CHANGE OVER THE WEEKEND AS MODELS SHOW A FRONTAL BOUNDARY DRAPED ACROSS THE REGION...ALONG WITH A SURFACE LOW PRESSURE. THIS FRONTAL BOUNDARY...ALONG WILL UPPER LEVEL SUPPORT WILL BRING A DECENT CHANCE FOR SHOWERS AND THUNDERSTORMS SATURDAY/SATURDAY NIGHT. A BRIEF PERIOD OF DRY CONDITIONS ARE POSSIBLE ON SUNDAY UNTIL ANOTHER FRONTAL BOUNDARY MOVES INTO THE REGION ON MONDAY. && .AVIATION... 18Z TAFS FOR THE KABR...KATY...KPIR AND KMBG TERMINALS PREVAILING VFR CONDITIONS ARE EXPECTED FOR THE TERMINALS OF KPIR/KMBG THROUGH THE VALID TAF PERIOD. IFR CIGS AT KABR WILL BECOME VFR LATER THIS AFTERNOON. THE TERMINAL OF KATY WILL HAVE THE BEST CHANCE OF SEEING PROLONGED MVFR AND PERHAPS IFR CONDITIONS TODAY. SCATTERED SHOWERS AND THUNDERSTORMS DEVELOPING AROUND THE TERMINAL WILL BRING LOCALLY HEAVY RAINFALL AND LOW VISIBILITIES. THESE STORMS SHOULD DISSIPATE LATER THIS EVENING WITH VFR CONDITIONS LIKELY. && .ABR WATCHES/WARNINGS/ADVISORIES... SD...NONE. MN...NONE. && SHORT TERM...PARKIN LONG TERM...SD AVIATION...SD WEATHER.GOV/ABERDEEN
Hazardous weather outlook, May 26, 3:42 AM CDT, 14 hours 51 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ABERDEEN SD 342 AM CDT MON MAY 26 2014 SDZ003>005-009-010-015>017-033>037-045-048-051-270845- CORSON-CAMPBELL-MCPHERSON-WALWORTH-EDMUNDS-DEWEY-POTTER-FAULK- STANLEY-SULLY-HUGHES-HYDE-HAND-JONES-LYMAN-BUFFALO- 342 AM CDT MON MAY 26 2014 /242 AM MDT MON MAY 26 2014/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL SOUTH DAKOTA AND NORTH CENTRAL SOUTH DAKOTA. .DAY ONE...TODAY AND TONIGHT ISOLATED THUNDERSTORMS ARE POSSIBLE LATER THIS AFTERNOON...BASICALLY EAST OF THE HIGHWAY 47 CORRIDOR. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT. MNZ039-046-SDZ006>008-011-018>023-270845- TRAVERSE-BIG STONE-BROWN-MARSHALL-ROBERTS-DAY-SPINK-CLARK- CODINGTON-GRANT-HAMLIN-DEUEL- 342 AM CDT MON MAY 26 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL MINNESOTA AND NORTHEAST SOUTH DAKOTA. .DAY ONE...TODAY AND TONIGHT SCATTERED THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON THROUGH EARLY EVENING. SOME OF THE STORMS COULD PRODUCE LOCALLY HEAVY RAIN. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT. HINTZ
In the hours before
Local storm report, May 26, 3:29 PM CDT, 3 hours 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
329 PM CDT MON MAY 26 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0318 PM HAIL 3 SSW MIRANDA 44.93N 98.99W
05/26/2014 E0.70 INCH FAULK SD PUBLIC
1.45 INCHES OF RAIN IN ABOUT 15 MINUTES. SMALL HAIL
WITH NO APPARENT DAMAGE AND NO FLOODING.
&&
EVENT NUMBER ABR1400373
VIPONDSpecial weather statement, May 26, 3:43 PM CDT, 2 hours 50 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE ABERDEEN SD 343 PM CDT MON MAY 26 2014 SDZ017-037-262115- FAULK-HAND- 343 PM CDT MON MAY 26 2014 ...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR NORTHEASTERN HAND AND SOUTHEASTERN FAULK COUNTIES UNTIL 415 PM CDT... AT 340 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM NEAR ZELL...OR 12 MILES WEST OF REDFIELD. THIS STORM WAS NEARLY STATIONARY. THE STORMS WILL REMAIN OVER MAINLY RURAL AREAS OF THE ADVISED COUNTIES.. PENNY TO NICKEL SIZE HAIL IS EXPECTED WITH THIS STORM. PRECAUTIONARY/PREPAREDNESS ACTIONS... LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS. IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. && PARKIN
The office that day
Everything else NWS Aberdeen, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 26, 3:37 PM CDT | Severe Thunderstorm Warning | ABR | Hand | 38 min |
Nearby
Flash Flood Warnings in South Dakota, 2014Every flash flood warning in 2014
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.